Alert archive / Illinois / Flash Flood Warnings in 2008

Flash Flood Warning 40, NWS Lincoln, IL

July 7, 2008Moultrie County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 7, 2008, 5:50 AM CDT for Moultrie County, Illinois. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2008, 5:50 AM CDT (10:50 UTC)
Expired
Jul 7, 2008, 8:45 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Moultrie County, IL

The radar

The Lincoln radar (KILX), 82 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 6:30 AM CDTFLASH FLOOD2 N Lake City, ILWATER OVER IL-32 IN 4 PLACES BETWEEN LAKE CITY AND US-36. STANDING WATER AT INTERSECTION OF THESE HIGHWAYS.
Jul 7, 6:30 AM CDTFLASH FLOODSullivan, ILWATER OVER IL-32 IN 4 PLACES BETWEEN LAKE CITY AND US-36. STANDING WATER AT INTERSECTION OF THESE HIGHWAYS.
Jul 7, 7:00 AM CDTHEAVY RAIN 1.9Lovington, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1301 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 071052
FFWILX
ILC139-071345-
/O.NEW.KILX.FF.W.0040.080707T1050Z-080707T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
550 AM CDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MOULTRIE COUNTY IN CENTRAL ILLINOIS...

* UNTIL 845 AM CDT.

* AT 543 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. DOPPLER
  RADAR HAS ESTIMATED 2 TO 3 INCHES  OF RAIN SINCE 4 AM.

THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL CONTINUE ACROSS THESE
AREAS. RAINFALL AMOUNTS WILL LIKELY RANGE FROM 3 TO 4 INCHES BY 8 AM. 
THESE RAINFALL AMOUNTS WILL LIKELY PRODUCE FLASH FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SULLIVAN...
ALLENVILLE...BETHANY...DALTON CITY AND LOVINGTON.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

REPORT FLASH FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE.

LAT...LON 3979 8848 3947 8849 3946 8858 3950 8858
      3954 8871 3959 8871 3960 8881 3973 8881
      3973 8875 3979 8875

$$

HJS
1 follow-up statement
000 
WGUS73 KILX 071347
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
845 AM CDT MON JUL 7 2008

ILC139-071354-
/O.EXP.KILX.FF.W.0040.000000T0000Z-080707T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOULTRIE-
845 AM CDT MON JUL 7 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 AM CDT FOR MOULTRIE
COUNTY...

THE MOULTRIE COUNTY SHERIFF DEPARTMENT REPORTED ONE LANE OF HIGHWAY 
36 IN LAKE CITY WAS BLOCKED BY HIGH WATER AT 829 AM CDT. 

HEAVY RAINS HAVE EXITED EAST OF MOULTRIE COUNTY AT 845 AM...AND 
LIGHT TO MODERATE RAIN SHOWERS ARE EXPECTED TO DIMINISH THROUGH 
10 AM. THERE COULD STILL BE PONDING OF WATER ON ROADWAYS AND SOME 
ISOLATED MINOR FLOODING IN POOR DRAINAGE AREAS THIS MORNING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3979 8848 3947 8849 3946 8858 3950 8858
      3954 8871 3959 8871 3960 8881 3973 8881
      3973 8875 3979 8875

$$

HUETTL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:30 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 7, 3:30 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
330 AM CDT MON JUL 7 2008

.DISCUSSION...
ISSUED 317 AM CDT MON JUL 7 2008
ONGOING CONVECTION ACROSS THE CWA THIS MORNING FILLING IN SOMEWHAT
TO THE EAST AND WILL BE THE FIRST ISSUE FOR THE FORECAST...AS TO
THE DURATION OF THE PRECIP. NEXT PROBLEM WITH THE FCST IS AN
APPROACHING FRONT...AND JUST HOW FAR IT MAKES IT THROUGH THE FA
BEFORE STALLING AND BECOMING ANOTHER FOCUS FOR CONTINUED PRECIP.
BESIDES ALL THAT...TEMPS ON A REBOUND AS SUMMER FINALLY APPEARS TO
BE SETTLING IN WITH TEMPS IN THE UPPER 80S AND LOWER 90S THROUGH
THE MED RANGE OF THE FORECAST. ECMWF STILL THE PREFERRED MODEL
FURTHER OUT...AND USING THE NAM/WRF AND THE RUN IN THE SHORTER
TERM.

SHORT TERM...TODAY AND TOMORROW...
RUC ACTUALLY REFLECTING THE PRECIP ACTIVITY SPREADING IN COVERAGE
THIS MORNING...IF ONLY A LITTLE TOO FAR TO THE NORTH. RUC REDUCING
COVERAGE CONSIDERABLY BY 15Z. WILL PUSH HIGH CHANCES TO THE
NE...BUT KEEP THE SW RELATIVELY DRY. CLEARING OUT THE AREA LATER
THIS AFTERNOON...BUT KEEPING SOME LOW CHANCE POPS IN THE OVERNIGHT
HOURS FOR ANY PREFRONTAL ACTIVITY THAT MAY MAKE IT INTO THE FAR
NRN TIER OF THE CWA BEFORE 12Z. FOR TOMORROW...TEMPS EVER SO SLIGHTLY
HIGHER AHEAD OF THE APPROACHING FRONT. SPEED OF FRONT MAY RESULT
IN A DROP OF MAX TEMPS IN THE NW...WHERE PRECIP MAY ARRIVE EARLIER
INHIBITING MAX HEATING. PRECIP SLOWLY MAKING ITS WAY THROUGH
TOMORROW NIGHT AS THE FRONT GETS INTO MORE AND MORE PARALLEL FLOW.

LONG TERM...WEDNESDAY THROUGH FRIDAY...
THOUGH 06Z NAM/WRF PUSHES THE FRONT EVEN FURTHER TO THE SOUTH THAN
THE 00Z RUN...SFC BOUNDARY IS STILL UNCOMFORTABLY CLOSE TO WARRANT
PULLING POPS COMPLETELY SOUTH OF I-70. BEYOND WED
HOWEVER...FORECAST DRY AS ILX ENDS UP IN MORE OF A RIDGING PATTERN
FOR THE MIDWEST.

HJS
&&

.AVIATION...
ISSUED 1110 PM CDT SUN JUL 6 2008

CONVECTION CHANCES AND COVERAGE OVERNIGHT CONTINUES TO BE THE MAIN
FORECAST CHALLENGE. SMALL CLUSTER OF STORMS ACRS EAST CENTRAL IOWA
TRACKING EAST SHOULD STAY JUST NORTH OF PIA AND BMI BUT AM CONCERNED
ABOUT ADDL DVLPMT AT THE SRN END OF THE COMPLEX WHICH MAY SHIFT THE
AREA OF STORMS A BIT FURTHER SOUTHEAST INTO OUR NRN FCST AREA. AREA
OF STORMS HAS SHOWN A DECREASING TREND AS IT MOVES ACRS EXTREME
ERN IOWA AS IT ENCOUNTERS A FAIRLY SUBSTANTIAL WARM LAYER DEPICTED
ON THE DVN AND ILX SOUNDINGS THIS EVENING. HOWEVER...STILL QUITE
A BIT OF INSTABILITY ABOVE 850 MB AND SOME OF THAT WL BE REALIZED
DURING THE ERLY MRNG HOURS WITH SCT CONVECTION...ESP ACRS THE
NRN TAF SITES. WL INCLUDE A TEMPO GROUP FOR A COUPLE OF HOURS AT
PIA AND BMI TO TAKE INTO ACCOUNT A MORE SELY TRACK TO THE CURRENT
CLUSTER OF STORMS. MAIN THREAT WITH THESE STORMS WILL BE WITH
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING.

FURTHER EAST AND SOUTH THE PICTURE BECOMES A BIT MORE COMPLICATED
WITH THE LATEST SFC ANALYSIS INDICATING THE BEST MOISTURE CONVERGENCE
HAS SHIFTED INTO EASTERN IL AHEAD OF A WEAK WARM FRONT OVR SW IL.
WL MAKE A LAST MINUTE DECISION ON THE RMDR OF THE TAF SITES FOR
THE OVERNIGHT HOURS AS WHETHER TO INCLUDE A TEMPO GROUP OR VCTS.
WITH THE INCREASE IN LOW LVL MOISTURE...FOG AND HAZE WL LIMIT
VISIBILITIES OVERNIGHT IN ADDITION TO ANY CONVECTION WHICH MAY
PASS THROUGH. AT THIS POINT...IT APPEARS THE NORTHERN FCST AREA WL
SEE SOME PATCHY MVFR VSBYS IN FOG/HZ. SCATTERED CONVECTION CHANCES
WILL HOLD AT LEAST THRU THE MID MORNING HOURS MONDAY BEFORE THE
WARM FRONT SHIFTS NORTHEAST OF THE AREA BY AFTN. WL CARRY VCTS
ACRS THE NORTH IN THE MRNG AND THEN KEEP THE REMAINDER OF THE
PERIOD DRY. SFC WNDS WL BE LIGHT SELY TNT WL BECOME SW BY LATE
MONDAY MORNING WITH A FEW GUSTS APPRCHG 20KTS DURING THE AFTN.

SMITH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 7, 5:47 AM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
547 AM CDT MON JUL 7 2008

ILZ027>030-081100-
KNOX-MARSHALL-PEORIA-STARK-
547 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL BE POSSIBLE THIS MORNING AND AGAIN LATE TONIGHT. THERE
IS A SLIGHT RISK FOR SEVERE STORMS NORTH OF A LINE FROM MACOMB TO
PEORIA TO LACON. A FEW OF THE STORMS MAY CONTAIN LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL TRIGGER STRONG TO SEVERE STORMS ON TUESDAY. THERE
IS A SLIGHT RISK OF SEVERE STORMS TUESDAY...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY HAZARDS. VERY HEAVY RAIN AND FLOODING
WILL ALSO BE POSSIBLE...AS STORMS DEVELOP IN THE WARM AND HUMID
AIRMASS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 AM AND 11 AM AND AGAIN
AFTER 3 AM TONIGHT.

ILZ047-049-050-081100-
CASS-MORGAN-SCOTT-
547 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL TRIGGER STRONG TO SEVERE STORMS ON TUESDAY AND
TUESDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS DURING THAT
TIME...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.
VERY HEAVY RAIN AND FLOODING WILL ALSO BE POSSIBLE...AS STORMS
DEVELOP IN THE WARM AND HUMID AIRMASS.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD AT BEARDSTOWN AND POINTS
DOWNSTREAM THROUGH THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ031-036>038-040>046-048-051>057-061-081100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-LOGAN-
MACON-MASON-MCLEAN-MENARD-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SHELBY-
TAZEWELL-VERMILION-WOODFORD-
547 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

STRONG STORMS WILL CONTINUE EARLY THIS MORNING...WITH HEAVY RAIN
AND SMALL HAIL POSSIBLE. NONE OF THE STORMS ARE EXPECTED TO
BECOME SEVERE. FLOODING OF AREA ROADS...DITCHES AND STREAMS MAY
CONTINUE THIS MORNING DUE TO VERY HEAVY RAINS. NEVER DRIVE THROUGH
A FLOODED ROAD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL TRIGGER STRONG TO SEVERE STORMS ON TUESDAY AND
TUESDAY EVENING. THERE IS A SLIGHT RISK OF SEVERE STORMS DURING THAT
TIME...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.
VERY HEAVY RAIN AND FLOODING WILL ALSO BE POSSIBLE...AS STORMS
DEVELOP IN THE WARM AND HUMID AIRMASS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-081100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
547 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

STRONG STORMS ARE EXPECTED THIS MORNING...WITH HEAVY RAIN AND
SMALL HAIL POSSIBLE. NONE OF THE STORMS ARE EXPECTED TO BECOME
SEVERE. MINOR FLOODING OF AREA ROADS...DITCHES AND STREAMS WILL BE
POSSIBLE THIS MORNING DUE TO VERY HEAVY RAINS. NEVER DRIVE THROUGH
A FLOODED ROAD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL TRIGGER STRONG STORMS LATER TUESDAY AFTERNOON
AND TUESDAY NIGHT. THE BEST CHANCES FOR SEVERE STORMS WILL REMAIN
NORTH OF I-70...WHERE A SLIGHT RISK FOR SEVERE STORMS HAS BEEN
ISSUED TUESDAY AND TUESDAY NIGHT. VERY HEAVY RAIN AND FLOODING WILL
STILL BE POSSIBLE AS STORMS DEVELOP IN THE WARM AND HUMID AIRMASS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

SHIMON

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:15 AM CDTFlash Flood WarningILXMcLean4 hr
Jul 7, 3:32 AM CDTAreal Flood AdvisoryILXFulton, Peoria, Tazewell3 hr
Jul 7, 3:55 AM CDTFlash Flood WarningILXChampaign, DeWitt, McLean, Piatt3 hr
Jul 7, 4:37 AM CDTFlash Flood WarningILXColes, Douglas3 hr

Nearby

Flash Flood Warnings in Illinois, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.